NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 6, 10:44 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 6, 10:44 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT Tue Apr 6 2021
.UPDATE...
Issued at 921 AM MDT Tue Apr 6 2021
Updated forecast to expand Red Flag Warning to include the Wets
and Sangre De Cristo mountains where fuels are now deemed critical
below 7000 feet. Also upgraded high wind watches and expanded them
to include the southeast corner of the state for this afternoon
and evening. High winds will be forced due to a combination of
strong synoptic scale forcing as the closed low moves southeastward
and its upper jet along its southern periphery translates
eastward across the San Luis Valley, southeast mountains and
adjacent plains. Gusts to around 60 mph will be possible across
the San Luis Valley and I-25 corridor this afternoon with high res
models showing a core of strong winds spreading across this
region along and behind the upper trough axis. This then spreads
eastward into the I-25 corridor and adjacent plains from mid to
late afternoon with winds being enhanced by any high based
convective showers, if sufficient high based moisture survives as
it transverses the mountains. This won't produce rain at the
surface but will only help translate momentum down. Secondary
round of high winds will be across the plains with the cold front
which surges southward late this afternoon and evening. Again,
gusts to 60 mph or greater will be possible behind the front where
it is more likely that convectively enhanced wind gusts from
thunderstorms along the front will occur. Will carry all of these
high wind warnings until 9 PM for now...though suspect eastern
counties may need to be extended into tomorrow due to strong winds
on the back side of the system. Will interrogate 12z models
before making that decision with the afternoon package. -KT
&&
.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Tue Apr 6 2021
...Extreme Fire Weather Conditions Today...
Currently...satellite imagery early this morning shows a
strengthening upper level low over northern Utah. This will be our
weather maker for the next 24 hours as it moves across the state.
Ahead of the upper low, southwesterly flow is increasing, with area
observations showing increased winds west of I-25. Temperatures
have remained quite mild with 40s to mid 50s, with only a few
degrees more of cooling expected through daybreak.
Today and tonight...where to begin! Models are in good agreement
with the upper level low strengthening as it drops east southeast
into Central Colorado by this afternoon. Overnight the upper low
will slowly make its way into western Kansas. This will set the
stage for several weather threats for today, including extreme fire
weather conditions and the potential for high winds, blowing dust,
thunderstorms and light snow over the Palmer Divide.
Southwesterly flow will increase this morning across the region as
the upper low approaches. Humidity values will start out low, and
fall through this morning into this afternoon. Strong winds,
gusting in excess of 50 mph will combine with humidity values in the
single digits to produce extreme fire weather conditions. Areas
over the San Luis Valley, and along the New Mexico border will see
dangerous conditions develop this morning, and prevail through this
evening. Further north, generally along the Highway 50 corridor,
winds will increase by late morning to early afternoon. Frontal
timing remains in question, with most high-res guidance this morning
and high-res ensembles showing a delay, with the front dropping
south around 4 PM, then surging south through 7 PM. Ahead of this
front, winds will be strong and humidity values low. The Red Flag
Warning for the Highway 50 corridor looks good at this time. Those
with outdoor burning activities should postpone until another day
given the expected conditions.
The potential will also exist for high winds this afternoon, over the
San Luis Valley, much of the I-25 corridor and stretching into Kiowa
County. Most model guidance is developing strong winds this
afternoon ahead of the cold front, with gusts in excess of 60 mph
possible. With the frontal passage late this afternoon, winds will
shift northerly and wind gusts near 60 mph will be possible into
this evening. Left eastern Las Animas and Baca Counties out for
now, but have a feeling these areas will see high wind potential
with the frontal passage this evening. In addition to the high
winds, blowing dust will likely be an issue across the San Luis
Valley, east into the I-25 corridor and most of the Plains. Blowing
dust will produce areas of reduced visibilities causing hazardous
travel conditions. Strong cross winds, initially from the west will
cause hazardous travel on north to south highways. Once the front
passes, winds will shift out of the north, and cause hazardous
travel on east to west highways.
High-res model guidance is developing a few weak thunderstorms along
the front late this afternoon and evening. A small ribbon of MLCAPE
around 300 to 500 j/kg, stretching from the Palmer Divide into Kiowa
County will be the main focus area. This convection will likely aid
in the surge of the frontal boundary south. Small hail and gusty
winds are possible with stronger cores. Thunderstorms should
dissipate through the evening hours, and shift east into Kansas.
Expect areas north of Highway 50 to see the greatest potential for a
thunderstorm.
Colder air behind the front will make its way into the Palmer Divide
this evening, with a brief period of snow before midnight. Given
the convective nature, a brief inch may be possible on grassy and
elevated surfaces over northern El Paso and Teller Counties.
Overall, not anticipating any travel impacts, as roadways will
likely melt. Snow will also be expected from this afternoon into
this evening over the Central Mountains. Areas north of Cottonwood
Pass may see 1 to 2 inches.
Overnight, the upper low is forecast to track into western Kansas.
As it does so, precipitation should come to an end by midnight. The
exception may be Kiowa County where a few showers may hold on until
morning. Winds, while a bit weaker, will be gusty out near the
Kansas border. Northerly wind gusts near 40 mph will remain
possible through morning. Temperatures will fall off across the
Plains with lower to mid 30s. The San Luis Valley will see 20s.
Mozley
.LONG TERM...(Wednesday through Monday)
Issued at 426 AM MDT Tue Apr 6 2021
Main forecast concerns/challenges:
1) Critical fire weather conditions across the San Luis Valley on
Wednesday.
2) Another day of strong winds, especially across the eastern
plains.
Upper low expected to depart to the east at the start of the period,
though stronger west/northwest flow will remain overhead on
Wednesday. Some lingering moisture could support additional light
snow showers across the central mountains Wednesday morning,
however, don't anticipate this to persist or produce any additional
snow accumulations. Highest moisture on Wednesday will stay tied to
the upper level system, well to the east of the area. Despite this
system shifting east on Wednesday, the stronger flow on the backside
of this system will remain in place. Gusty winds along with low RH
values will support another day of critical fire weather conditions,
though expect these conditions to mainly be observed across the San
Luis Valley on this day. With growing confidence, have opted to
issue a Fire Weather Watch for this location. Do have some fire
weather concerns for parts of the I-25 corridor, but at this time,
only expect near critical to spotty critical fire weather conditions.
The previously mentioned stronger flow remaining overhead will
support strong northerly winds on Wednesday. Did increase winds and
gusts on Wednesday, especially from the morning through midday when
the strongest flow will still be in place. Think winds gusting up to
the 50-55 mph range will definitely be possible, with a few higher
gusts also possible. Strongest winds/gusts are expected over the
eastern plains, closer to the CO and KS border.
Anticipate mainly dry weather for much of the remaining period,
however, do think some isolated showery development could occur with
possible FROPAs on Friday and Sunday. This expected pattern will
likely allow temps to fluctuate through the period, and also support
periods of stronger northerly winds especially across the plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM MDT Tue Apr 6 2021
KPUB: VFR conditions are expected over the next 24 hours, except for
a short period around 22z where MVFR conditions are expected
until about 01z because of blowing dust. Starting early this
afternoon, winds should shift more northerly and increase in
magnitude. Winds are anticipated to be sustained into the 30 kts
and gust over 50 kts this afternoon around 22z. Winds should
lessen in magnitude overnight with some 20 kt gust still possible,
before picking up again at the end of the this TAF period. Mid
level clouds should increase in coverage this afternoon, but
should diminish by the end of the this TAF forecast period.
KCOS: VFR conditions are expected over the next 24 hours. Starting
early this afternoon, winds should shift more northwesterly and
increase in magnitude. Winds are likely to be sustained into the 30
kts and gust within 40 kts this afternoon around 23z. Winds should
lessen in magnitude overnight with some 20 kt gust still
anticipated. Some mid level clouds are expected to develop this
afternoon, but should begin thinning out by tomorrow morning at the
end of this TAF period. Some showers will also be within the
vicinity of KCOS this afternoon, but should decrease in coverage
this evening. There is a possibility of thunder north of the
terminal with any showers that do develop.
KALS: MVFR conditions are expected throughout the afternoon up to 5z
due to blowing dust, and then VFR conditions are likely after 5z
through the end of this TAF forecast. Starting early this afternoon,
winds should shift more northwesterly and increase in magnitude.
Winds are likely to be sustained into the 30 kts and gust within 40
kts, possibly 50 kts, this afternoon around 21z. Winds should lessen
in magnitude overnight and into tomorrow morning. Blowing dust will
become less likely by this evening as winds weaken. High level
cirrus clouds should develop later this afternoon before thinning
out by the end of the TAF period.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for COZ083-086>089-
093>099.
Red Flag Warning until 7 PM MDT this evening for COZ222-227-228-
231-232-235-236.
Red Flag Warning until 8 PM MDT this evening for COZ224-225-229-
230-233-237.
High Wind Warning until 9 PM MDT this evening for COZ069>071.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ224.
&&
UPDATE...KT
SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...SIMCOE
Hazardous weather outlook, Apr 6, 4:29 AM MST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
529 AM MDT Tue Apr 6 2021
COZ058>089-093>099-071130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
529 AM MDT Tue Apr 6 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Extreme fire weather conditions will exist from this morning through
this evening across much of southern Colorado due to very strong
wind gusts and extremely low relative humidity values. Areas over
the San Luis Valley, east along the New Mexico border will see
extreme conditions beginning this morning, while areas along the
Highway 50 corridor see dangerous conditions by late morning to
early afternoon. Any outdoor burning activities should be
postponed until another day.
High winds will spread across the San Luis Valley, east into the
Interstate 25 corridor and into the Eastern Plains this afternoon
and evening. Initial winds will be west northwest, shifting
northerly behind a cold front late this afternoon and evening.
Gusts in excess of 60 mph are possible. These strong winds will
likely produce areas of blowing dust which will cause reduced
visibilities and hazardous driving conditions. Strong cross winds
are expected this afternoon on north to south highways, switching
to east to west highways by late afternoon and evening. Extreme
caution is advised for travelers.
A few weak thunderstorms will be possible from the Palmer Divide,
southeast across Kiowa County. All thunderstorms should remain
north of Highway 50. Pea size hail, gusty winds and lightning will
be possible with stronger storms. Storms should dissipate this
evening.
Light snow is possible over the Central Mountains, with one to two
inches possible north of Cottonwood Pass. Snow may also be possible
this evening across the Palmer Divide and Teller County, where up to
an inch may be possible on grassy and elevated surfaces.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Critical fire weather conditions will remain possible over the San
Luis Valley on Wednesday, with more widespread fire weather
conditions possible on Thursday across much of the region.
Strong northerly winds gusting to 50 to 55 mph are possible across
the eastern plains on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely through this evening across all of southern Colorado.
88/RODRIGUEZ